Users Online: 1318 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 

 
Table of Contents
LETTER TO EDITOR
Year : 2017  |  Volume : 33  |  Issue : 4  |  Page : 554-555

Tramadol-induced hypoglycemia: An unusual adverse effect


1 Department of Emergency and Critical Care, Erode Emergency Care Hospital, Erode, Tamil Nadu, India
2 Department of Anesthesiology, Al-Emadi Hospital, Doha, Qatar
3 Forensic Medicine Division, Department of Pathology, College of Medicine, King Fahd Hospital of the University, University of Dammam, Saudi Arabia
4 Department of Internal Medicine, Chennai Medical College and Research Center, Irungalur, Trichy, Tamil Nadu, India

Date of Web Publication9-Jan-2018

Correspondence Address:
Subramanian Senthilkumaran
Department of Emergency and Critical Care, Erode Emergency Care Hospital, Veerappampalayam Main Road, Thindal, Erode, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.222512

Rights and Permissions

How to cite this article:
Senthilkumaran S, Ananth C, Menezes RG, Thirumalaikolundusubramanian P. Tramadol-induced hypoglycemia: An unusual adverse effect. J Anaesthesiol Clin Pharmacol 2017;33:554-5

How to cite this URL:
Senthilkumaran S, Ananth C, Menezes RG, Thirumalaikolundusubramanian P. Tramadol-induced hypoglycemia: An unusual adverse effect. J Anaesthesiol Clin Pharmacol [serial online] 2017 [cited 2019 Nov 12];33:554-5. Available from: http://www.joacp.org/text.asp?2017/33/4/554/222512



Sir,

We read the article by Mahmood et al.[1] with great interest, and would like to share our observations of hypoglycemia the following tramadol in our cases of head injury and highlight the probable mechanisms for hypoglycemia induced by tramadol.

We have noticed rapid fall in blood sugar (as low as 50 mg/dl) within 60-90 min after intravenous administration of tramadol in some cases of head injury, who developed features of restlessness and agitation. Similar clinical and biochemical manifestations reappeared when tramadol was administered. Our cases did not suffer from hypoxemia, hypotension, arrhythmias, or any other demonstrable causes to account for restlessness and agitation, and were not on any antidiabetic agents. In our series, hypoglycemia was observed within the first 3-6 days of tramadol treatment in certain group of patients, particularly in elderly and predisposed. Tramadol induces hypoglycemia in some susceptible individuals due to a reduction in hepatic gluconeogenesis [2] and increased insulin concentration.[3] Apart from that, it enhances insulin signaling which increases hepatic sensitivity to insulin and stimulates glucose utilization by muscles.[4] Even the recent publications [5],[6] to have described hypoglycemia following tramadol administration. The probable reasons for variations are related to the expression of CYP2D6, and the amount of M1 synthesized for a given dose of tramadol. Approximately, 10% of Italians, Portuguese, and Greeks, and roughly one-third of people from the Arabian peninsula and Eastern Africa are “ultrarapid metabolizers” and susceptible for adverse effects of tramadol when compared to their counterparts.[7]

Tramadol is one of the widely prescribed analgesics by practitioners, as they believe that it is safe. Hence, we have to motivate the practitioners to consider hypoglycemia, whenever their patients on tramadol develop features of restlessness or agitation. Let us teach and train our health science students, and healthcare providers to recognize tramadol-induced hypoglycemia from the point of patient safety.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Mahmood S, Al-Thani H, El-Menyar A, Alani M, Al-Hassani A, Mathrdikkal S, et al. Tramadol in traumatic brain injury: Should we continue to use it? J Anaesthesiol Clin Pharmacol 2015;31:344-8.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Cheng JT, Liu IM, Chi TC, Tzeng TF, Lu FH, Chang CJ. Plasma glucose-lowering effect of tramadol in streptozotocin-induced diabetic rats. Diabetes 2001;50:2815-21.  Back to cited text no. 2
    
3.
Yamada J, Sugimoto Y, Kimura I, Takeuchi N, Horisaka K. Serotonin-induced hypoglycemia and increased serum insulin levels in mice. Life Sci 1989;45:1931-6.  Back to cited text no. 3
    
4.
Bourne C, Gouraud A, Daveluy A, Grandvuillemin A, Auriche P, Descotes J, et al. Tramadol and hypoglycaemia: Comparison with other step 2 analgesic drugs. Br J Clin Pharmacol 2013;75:1063-7.  Back to cited text no. 4
    
5.
Fournier JP, Azoulay L, Yin H, Montastruc JL, Suissa S. Tramadol use and the risk of hospitalization for hypoglycemia in patients with noncancer pain. JAMA Intern Med 2015;175:186-93.  Back to cited text no. 5
    
6.
Nelson LS, Juurlink DN. Tramadol and hypoglycemia: One more thing to worry about. JAMA Intern Med 2015;175:194-5.  Back to cited text no. 6
    
7.
Kirchheiner J, Keulen JT, Bauer S, Roots I, Brockmöller J. Effects of the CYP2D6 gene duplication on the pharmacokinetics and pharmacodynamics of tramadol. J Clin Psychopharmacol 2008;28:78-83.  Back to cited text no. 7
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed1025    
    Printed18    
    Emailed0    
    PDF Downloaded207    
    Comments [Add]    

Recommend this journal